Opioid Overdose Guide

Rx Drug Abuse: 10 million Americans struggle with prescription drug abuse, only 6 million receive treatment.

How to Avoid Overdose:

  • Only Take medicine prescribed to you
  • Don’t take more than instructed
  • Call a doctor if your pain gets worse
  • Never mix pain meds with alcohol
  • Avoid sleeping pills when taking pain meds
  • Dispose of unused medications
  • Store your medicine in a secure place
  • Learn how to use Naloxone
  • Teach your family and friends how to respond to an overdose

What to do if you suspect Opioid Overdose: Are they breathing? Signs of an overdose:

  • Slow or shallow breathing Gasping for air when sleeping or weird snoring
  • Pale or bluish skin
  • Slow heartbeat, low blood pressure
  • Won’t wake up

1. CALL 911 FOR HELP: All you have to say: “Someone is unresponsive and not breathing” Give location

2. Airway: Make sure nothing is inside the person’s mouth

3. Rescue breathing: Oxygen saves lives, Breathe for them

  • One hand on the chin, tilt head back, pinch nose closed
  • Make a seal over mouth and breathe in
  • 2 breaths every 5 seconds
  • Chest should rise, not stomach

4. Evaluate: Are they any better? Can you get Naloxone and prepare it quickly enough that they won’t go for too long

  • without your breathing assistance?

5. Prepare Naloxone:

  • Remove cap
  • Insert needle through rubber plug, with bottle upside down
  • Pull back on plunger and take up 1 cc into the syringe
  • Don’t work about air bubbles (they aren’t dangerous in muscle injection)

6. Muscular injection: slowly inject 1cc of Naloxone into a big muscle (shoulder or thigh)

7. Evaluate and Support:

  • Continue rescue breathing
  • Give another shot of Naloxone in 3 minutes if no or minimal breathing or responsiveness
  • Naloxone wears off in 30-90 minutes
  • Comfort them; withdrawal can be unpleasant
  • Get them medical care and help them not use more opiate right away
  • Encourage survivors to seek treatment if they feel they have a problem